Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Given over dosage of aziwok syrup for throat infection. Will it cause any problem?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hi..i gave my kid the Aziwok syrup (Aziwok liquid 200) for her throat infection. Doctor advised me to give 3 ml per day. But mistakenly i gave three times a day, 3 ml. Will it cause anything?
Posted Thu, 15 Nov 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 42 minutes later
Thanks for posting your query.
Please do not panic .
Aziwok contains azithromycin an antibiotic used in treatment of throat infections .
It is usually a safe antibiotic and even double oral dose given inadvertently will not cause much harm in most cases .
Most common side effects are gastrointestinal: diarrhea (5%), nausea (3%), abdominal pain (3%), and vomiting.
Occasionally, patients have developed cholestatic hepatitis ( liver disorder)or delirium (seizures ) and kidney Failure or heart Block.
The ideal dose of azithromycin is about 10 mg/ kg / day . Your child was prescribed 3 ml or 120 mg daily so I assume that her weight is around 12 kg . As of now she has consumed 9 ml ie 360 mg of azithromycin which is quite a high dose for your child .
I would need your baby's exact weight in kg to comment on the exact overdose .However considering that there is a definite overdose and a risk of delayed sideeffects ( since azithromycin stays in the body for prolonged time say 24 hrs or more ) I would recommend that the next best step would be to take your child to an urgent care facility or to her pediatrician where she can be kept under observation for any adverse effects .
As such there is no emergency treatment / antidote for this overdose but giving food or antacids may delay its absorption if the last dose is taken just now .
The doctors may start supportive treatment if child has any symptoms like diarrhoea , vomiting etc .
So please do not panic and first and foremost inform her doctor about the accident .
Meanwhile you can watch her for signs and symptoms mentioned above or keep her under supervision of her physician .
Many a times the child will be fine asymptomatic and once the drug is eliminated naturally out of her body in the next 24- 48 hrs there is no further risk or danger.
Hope I have answered your query.
Kindly accept my answer if you have no further queries .
Wishing your child good health .
Above answer was peer-reviewed by
Follow-up: Given over dosage of aziwok syrup for throat infection. Will it cause any problem? 21 hours later
Thanks Doctor, I have seen your reply yesterday itself, i want to wait for a day to check for any side affect symptoms. Actually i gave her 30ml of Aziwok totally for around 3 days. i.e. 3ml/dose and 9ml/day. Her weight is 13kg. I didnt find any side effect symptoms like vomiting, diarrhea or skin allergy till now. But the problem now is she has got motion block problem for 3 days. Many times it happens for her, she has been having this motion block problem...but for maximum of 2 days. This time, today is third day, she still has it. Is it due to the over dose?. Other than this she is perfectly fine and playing. I dont see any kind of abnormality other than this. Please help me
Answered by Dr. Hema Yadav 1 hour later
Thanks for the follow up.
Yes , azithromycin is known to cause gastrointestinal upset however it rarely causes constipation while many patients complain more of loose stools as a sideffect.
Nevertheless the constipation caused by azithromycin is self resolving .
So in your child it could be her usual bowel pattern or azithromycin induced constipation but anyways nothing needs to be done about it specifically .
You should try to give her plenty of water and fluids and a fibre XXXXXXX diet ( vegetables , fruits etc) .
If she has any abdominal pain or discomfort in passing stools you can consult your doctor for prescribing laxative or stool softener to temporarily relieve her constipation.
In the long term , this problem can be only solved with adequate diet and water and as such it's a very common problem in toddlers which resolves as they grow up.
So as of now your child seems asymptomatic and normal despite the over dose of the medication and nothing seems worrisome .
Hope she continues with good health.
Kindly accept my answer if you are satisfied with my reply.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor